[Publications][Nicolas Monod]

Fixed points for bounded orbits in Hilbert spaces

Consider the following property of a topological group G: every continuous affine G-action on a Hilbert space with a bounded orbit has a fixed point. We prove that this property characterizes amenability for locally compact σ-compact groups (e.g.  countable groups).

Along the way, we introduce a "moderate" variant of the classical induction of representations and we generalize the Gaboriau–Lyons theorem to prove that any non-amenable locally compact group admits a probabilistic variant of discrete free subgroups. This leads to the "measure-theoretic solution" to the von Neumann problem for locally compact groups.

We illustrate the latter result by giving a partial answer to the Dixmier problem for locally compact groups.

Authors: M. Gheysens, N. Monod
Bibliographical: Annales de l'ENS 50 No. 1 (2017), 131–156
Download: published pdfpreprint pdf

[Publications][Nicolas Monod]